Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Albuquerque, NM

September 20, 2003Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 20, 2003, 2:23 PM MDT for Socorro County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2003, 2:23 PM MDT (20:23 UTC)
Expired
Sep 20, 2003, 3:00 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 104 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 202023
SVRABQ
NMC053-202100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT SAT SEP 20 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 300 PM MDT

* AT 220 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR
  LEMITAR...OR ABOUT 9 MILES NORTH OF SOCORRO...MOVING EAST AT 15   
  TO 20 MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3430 10693 3413 10700 3403 10656 3432 10649

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:00 AM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 20, 10:00 AM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT SAT SEP 20 2003

UPDATED FORECAST TO ADD A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING SOUTH AND EAST

.DISCUSSION...LOW LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE
SOUTH AND EAST THIS MORNING AHEAD OF AN APPROACHING UPPER LEVEL
TROF. THE TROF AXIS WILL SWING THROUGH THE AREA AROUND LUNCH TIME
USHERING SOME UPPER LEVEL COOLING. WITH SURFACE HIGHS FORECASTED TO
REACH THE CONVECTIVE TEMPERATURE THIS AFTERNOON...THERE IS A SLIGHT
CHANCE FOR A FEW AFTERNOON SHOWERS AND THUNDERSTORMS WHICH COULD
DWELL INTO THE EARLY EVENING UNTIL UPPER LEVEL TEMPERATURES BEGIN TO
REBOUND BEHIND THE TROF AXIS. DLC

PREVIOUS DISCUSSION

PUT SOME 10 POPS ACROSS SOUTHERN ZONES FOR THIS AFTERNOON.
BOTH ETA AND GFS SHOWING INSTABILITY DEVELOPING OVER SOUTHERN ZONES
TODAY. HIGHER VALUES OF THETA-E COME UP OVER THE SOUTH FROM OLD
MEXICO. AFTER STUDYING THE H7 WINDS ON BOTH MODELS...I HAVE A HARD
TIME SEEING HOW THIS IS GOING TO HAPPEN AS QUICKLY AS THE MODELS ARE
SHOWING. THUS I ONLY WENT WITH 10 POPS.

WEAK SHRTWV TO MOVE OVER THE NORTHEAST TONIGHT IN NW FLOW AROUND THE
BASE OF THE LARGER TROUGH OVER THE CENTER OF THE COUNTRY. THE SFC
RESPONSE/I HESITATE TO CALL IT A FRONT/ WILL TURN THE WINDS AROUND
TO NW. NOT MUCH COOLING FOR THE NORTHEAST AND RELATIVELY
SHORT-LIVED. THE COOLER TEMPERATURES ON SUNDAY IN THE NORTHEAST ARE
ACTUALLY MORE DUE TO A VEERING OF THE SFC WINDS AROUND TO UPSLOPE
RATHER THAN COLD ADVECTION.

BY MONDAY NIGHT...A LEE TROUGH SHOULD REFORM IN THE NORTHEAST AND
SKIES WILL BE MOSTLY CLEAR EXCEPT IN THE SOUTHWEST. GFS IS SHOWING
MOISTURE FROM THE TROPICAL DISTURBANCE CURRENTLY SOUTH OF BAJA
ARRIVING INTO SOUTHWEST PART OF CWA MONDAY NIGHT. INCREASING
MOISTURE BY TUESDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE
UPPER GILA.

THINGS LOOK A LITTLE MORE EXCITING BY WEDNESDAY. THE MOISTURE SHOULD
SPREAD UP OVER THE WEST BY THEN WITH A FRONT OR WINDSHIFT BACKING
INTO THE PLAINS. I INTRODUCED ONLY 10 POPS INTO THE WEST FOR RIGHT
NOW BECAUSE I THINK IT WISE TO TAKE A WAIT AND SEE APPROACH WITH
WEDNESDAY STILL BEING 5 DAYS OUT IN THE FUTURE. PLENTY OF TIME TO
INCREASE POPS. JWS

.ABQ...NONE.
Hazardous weather outlook, Sep 20, 6:00 AM MDT, 8 hours 23 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY/SATURDAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A
FEW THUNDERSTORMS ARE POSSIBLE FROM CATRON COUNTY EASTWARD TO ABOUT
CHAVES COUNTY. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR
NEAR THOSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

REMNANTS FROM TROPICAL STORM BARTY MAY MOVE UP OVER WESTERN NEW
MEXICO AROUND THE MIDDLE OF THIS WEEK. THIS COULD RESULT IN
THUNDERSTORMS WITH HEAVY SHOWERS FOR TUESDAY...WEDNESDAY AND
THURSDAY. THIS IS FIVE DAYS OUT AND CONFIDENCE ISNT REAL HIGH AT
THIS POINT. IT/S JUST SOMETHING WE/RE KEEPING AN EYE ON FOR NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:02 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe58 min
Sep 20, 4:07 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe53 min
Sep 20, 4:27 PM MDTSevere Thunderstorm WarningABQHarding63 min
Sep 20, 4:36 PM MDTFlash Flood WarningABQGuadalupe114 min
Sep 20, 5:00 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay60 min
Sep 20, 5:45 PM MDTSevere Thunderstorm WarningABQHarding, Union60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.